The Brazilian Journal of Infectious Diseases The Brazilian Journal of Infectious Diseases
Braz J Infect Dis 2017;21:491 - Vol. 21 Num.4 DOI: 10.1016/j.bjid.2017.01.010
Letter to the Editor
Meropenem-induced low valproate levels in a cerebral palsy child
Lucas Miyake Okumuraa,, , , Cinara Andreoliob, Carla Di Giorgiob, Paulo Roberto Antonacci Carvalhob, Jefferson Pedro Pivab
a Hospital de Clínicas de Porto Alegre, Divisão de Farmácia Clínica, Porto Alegre, RS, Brazil
b Hospital de Clínicas de Porto Alegre, Unidade de Terapia Intensiva Pediátrica, Porto Alegre, RS, Brazil
Received 27 December 2016, Accepted 06 January 2017
Dear Editor,

Valproate (VPA) is commonly prescribed as first-line agent to control seizure disorders.1 Concomitant use of cytochrome P450 (CYP) inducers or inhibitors can result in altered VPA absorption or elimination rates. While CYP-based drug interactions are well described, non-CYP interactions are increasingly becoming visible in literature. The importance of non-CYP interaction is exemplified by a case of meropenem-induced VPA serum level reduction in a child with poor neurological prognosis.

A 3-year old boy was admitted to the hospital to investigate a genetic disorder and progressive uncontrolled convulsions. Since 11-months old, when the child was diagnosed with hypotonic cerebral palsy (CP), recurrent episodes of hospitalizations due to bronchiolitis and bronchopneumonia have occurred. On day 1, meropenem and vancomycin were started due to ventilator-associated pneumonia and VPA was progressively escalated from 40 to 70mg/kg/day, due to uncontrolled convulsions and low VPA serum levels (<2.8mcg/mL) on day 3. Concomitant drugs included phenobarbital, topiramate and clobazam. When meropenem was switched to piperacillin–tazobactam, VPA levels started to increase (10mcg/mL) and, two weeks later, achieved 18.6mcg/mL. The drug interaction was classified2 as probable (score 6), according to Drug Interaction Probability scale due to well documented evidence on adults3 and a single study in children.4 Carbapenems can irreversibly inhibit acylpeptide hydrolase, an enzyme that deconjugates valproate–glucuronide complex and reduces urinary elimination of VPA.5 The abrupt onset3–5 (<24h), the slow3–5 (7–20 days) time to return to therapeutic levels, and the risks associated with uncontrolled convulsions suggest to consider, when feasible, non-carbapenemic antibiotics in CP children on VPA.

Conflicts of interest

The authors declare no conflicts of interest.

References
1
D. Putignano,A. Clavenna,R. Campi
Antiepileptic drug use in Italian children over a decade
Eur J Clin Pharmacol, 73 (2017), pp. 241-248 http://dx.doi.org/10.1007/s00228-016-2168-0
2
J.R. Horn,P.D. Hansten,L.N. Chan
Proposal for a new tool to evaluate drug interaction cases
Ann Pharmacother, 41 (2007), pp. 674-680 http://dx.doi.org/10.1345/aph.1H423
3
C.C. Wu,T.Y. Pai,F.Y. Hsiao,L.J. Shen,F.L. Wu
The effect of different carbapenem antibiotics (ertapenem, imipenem/cilastatin, and meropenem) on serum valproic acid concentrations
Ther Drug Monit, 38 (2016), pp. 587-592 http://dx.doi.org/10.1097/FTD.0000000000000316
4
M.C. Miranda Herrero,A.J. Alcaraz Romero,V. Escudero Vilaplana
Pharmacological interaction between valproic acid and carbapenem: what about levels in pediatrics?
Eur J Paediatr Neurol, 19 (2015), pp. 155-161 http://dx.doi.org/10.1016/j.ejpn.2014.12.010
5
E. Suzuki,D. Nakai,N. Yamamura,N. Kobayashi,O. Okazaki,T. Izumi
Inhibition mechanism of carbapenem antibiotics on acylpeptide hydrolase, a key enzyme in the interaction with valproic acid
Xenobiotica, 41 (2011), pp. 958-963 http://dx.doi.org/10.3109/00498254.2011.596582
Copyright © 2017. Sociedade Brasileira de Infectologia
Braz J Infect Dis 2017;21:491 - Vol. 21 Num.4 DOI: 10.1016/j.bjid.2017.01.010